December 27, 2010 — The use of complementary and alternative medicine (CAM) can be associated with serious, and even fatal, adverse events in children, according to the results of a monthly active surveillance study reported online December 22 in the Archives of Disease in Childhood.
"...CAM is commonly administered to children," write Dr. Alissa Lim, from Royal Children's Hospital in Melbourne, Australia, and colleagues. "As CAM is frequently regarded as natural and therefore safe, adverse events may go unreported."
The goal of the study was to assess the types of adverse events linked to use of CAM that came to the attention of Australian pediatricians. Between January 2001 and December 2003, a total of 39 cases of adverse events associated with CAM use were reported to the Australian Paediatric Surveillance Unit, and a physician completed the questionnaire.
Almost two thirds of the reported cases (64%) were considered to be severe, life threatening, or fatal. Reported adverse events included constipation, bleeding, pain, allergic reactions, mouth ulcers, seizures, vomiting, stunted growth, infections, and malnutrition.
Several areas of concern were apparent that posed significant risks, including those related to failure to use conventional medicine because CAM therapy was substituted, those associated with medication changes made by CAM practitioners, and those caused by dietary restriction in the belief that this would cure symptoms. There were 4 reported deaths associated with a failure to use conventional medicine because a CAM treatment was substituted.
"CAM use has the potential to cause significant morbidity and fatal adverse outcomes," the study authors write. "The diversity of CAM therapies and their associated adverse events demonstrate the difficulty addressing this area and the importance of establishing mechanisms by which adverse effects may be reported or monitored."
Limitations of this study include lack of information about the products used, information collected only from pediatricians, and underreporting by families and also by clinicians because of time pressures and uncertainty about causality and severity of outcome. Although 46 instances of adverse events associated with CAM were reported during the study period, only 40 questionnaires were completed, and one of these was a duplicate, leaving 39 cases for analysis.
"Discussions with families about CAM use may empower them to talk about any medication changes suggested by a CAM practitioner before altering or ceasing the medication," the study authors conclude. "However, many of the adverse events associated with failure to use conventional medicine resulted from the family's belief in CAM and determination to use it despite medical advice."
The study authors have disclosed no relevant financial relationships.
Arch Dis Child. Published online December 22, 2010. Abstract
Medscape Medical News © 2010 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Complementary, Alternative Medicine Linked to Adverse Events in Children - Medscape - Dec 27, 2010.